I’m still very new to this site and blog but I already love it. I live in Massachusetts so some of you may know it is 1:50am. I just cannot shake these prednisone side effects, one being insomnia to the MAX. And when I say max I mean I started at 30mg/day a week ago (I usually start at 60mg/day) and I have slept a total of maybe 12 hours this whole week. I got to bed this morning finally at 5:30am. This drug is my worst enemy but at the same time my miracle worker. I am currently on Stelara, which is extremely new to the digestive disease world. I get an injection that my mom (she’s a nurse) gives to me every 8 weeks. Well, these damn colonoscopies give me nothing but problems. Everytime I have a colonoscopy it throws me into a flare. I think between the prep and the irritation of the actual procedure it makes me extremely sick afterwards. I had my usual yearly colonoscopy to make sure my medication was working about a month ago and I was ecstatic at first because I was feeling great! Needless to say my doctor had a different view of my backside. I was still full of inflammation. Great!
Next step… Prednisone. Well I was not too thrilled with this. He tries to keep me off of it as much as possible but sometimes it’s the only thing that gives me that extra little boost. I have been preparing myself for the constant eating binges, gaining that bloat weight, and the famous moonface. About two years ago I was on it for 9 months and let me tell you, I am 5 foot even and 92 lbs.. It wasn’t too pretty. Although I noticed it mostly myself it takes a toll on your confidence. And this is not weight from eating or regular fat, it is all hormonal from the steroid. I was an avid gym goer and a very healthy eater. It took me about 6 months to loose the 20 lbs that I had gained. This drug is the epitome of frustration.But never have I had this insomnia issue with prednisone. I have tried taking sleeping aids, Nyquil, my nausea medicine (it makes me sleep for days), Benadryl, ANYTHING! Nothing is working and I think I am going crazy.
One other thing I was not prepared for is the toll Prednisone takes on your body as a whole. I was having a lot of back pain about two years ago and finally got a MRI this year after several trips to physical therapy to see what was wrong because the pain was getting unbearable. Turns out I have a herniated disk in my lower back (which is common for the athlete that I was my whole life), but along with that I have arthritis and bone degeneration in my back.. At 21 years old this isn’t something you want to hear. I wake up every morning feeing as though I have the muscles, joints, and bones as an 80 year old woman. I did recently have a cortisone shot in my back and going for my second one next week!
Although sometimes you have a pity party for yourself you realize it isn’t the end of the world. I force those sneakers on my feet still, throw my hair up, and walk confidently into the gym like I used to. I might not be able to run and do the stuff I did before but I sure as hell am not letting this stop me live my life to the fullest.